Georgia, 2013Damaging Wind and Heavy Rain in Georgia, September 17, 2013
September 17, 2013 · NWS JAX · 4 events in 2 counties and zones
The combination of high instability, dynamics from a passing upper level short wave trough, and a backdoor frontal boundary sliding SSW over the forecast area triggered scattered storms that produced locally heavy rainfall and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of high instability, dynamics from a passing upper level short wave trough, and a backdoor frontal boundary sliding SSW over the forecast area triggered scattered storms that produced locally heavy rainfall and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 17, 9:35 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Sep 17, 9:35 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1035 AM EDT TUE SEP 17 2013
...WAVES OF LOCALLY HEAVY RAINFALL POSSIBLE TODAY THROUGH TONIGHT
AS PRE-FRONTAL SHOWERS AND TSTORMS SLIDE DOWN THE COAST...
...WATERSPOUTS POSSIBLE OFFSHORE THIS MORNING...
.SHORT TERM...INCREASED RAIN CHANCES TO 60% ALONG THE SE GA COAST
WHERE STRONG MOISTURE FLUX CONVERGENCE WAS GENERATING CLUSTERS OF
TSTORMS AND SHOWERS AND ALSO A MESO-LOW WAS NEARING ST SIMONS ISLAND.
ACTIVITY WAS DRIFTING SLOWLY SW AROUND 10 KTS. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ESPECIALLY ALONG COASTAL SECTIONS AS ACTIVITY
DRIFTS INLAND THROUGH MIDDAY. ONCE DIURNAL INSTABILITY INCREASES
INLAND AFTER LOW CLOUDS ERODE...ANTICIPATE ADDITIONAL BLOSSOMING
OF SCATTERED SHOWERS AND STORMS INLAND WITH THE GREATEST CHANCES
OF 40-50% OVER SE GA...WITH ONLY 20-30% OVER INLAND NE FL WHERE
PRE-FRONTAL SUBSIDENCE WILL LIMIT CONVECTIVE DEVELOPMENT. BREEZY
NNE WINDS WILL NEAR 15-20 MPH ALONG THE SE GA COAST BY AFTN...WITH
SPEEDS PROGRESSIVELY INCREASING SW ALONG THE NE FL COAST THROUGH
THE AFTN. TEMPS WILL RANGE FROM THE LOW 80S COASTAL SE GA TO NEAR
90 WELL INLAND TOWARD THE FL SUWANNEE RIVER VALLEY.
&&
.AVIATION...IFR CONDITIONS POSSIBLE AT SSI IN LOCALLY HEAVY RAINFALL
TODAY...AND WILL SOON INCLUDE PRECIP AT JAX AND CRG.
&&
.MARINE...NE WIND SURGE WAS NOTED AT THE GRAYS REEF BUOY WHERE
WINDS WERE NE AT 16G21 KTS. AS THE DAY PROGRESSES...THIS SURGE
WILL IMPACT OUR GA COASTAL WATERS. THE SMALL CRAFT ADVISORY SLATED
TO BEGIN AT 5 PM STILL LOOKS ON TRACK.
RIP CURRENTS: MODERATE RISK TODAY...MODERATE TO HIGH RISK
TOMORROW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 88 67 86 66 / 50 30 30 20
SSI 85 73 82 72 / 50 40 40 20
JAX 88 72 85 71 / 40 40 40 30
SGJ 87 77 84 73 / 40 40 40 40
GNV 91 70 88 68 / 30 20 40 40
OCF 91 71 89 70 / 30 20 40 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 4 PM EDT THURSDAY
FOR FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 4 PM EDT
THURSDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM
TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 4 AM EDT THURSDAY
FOR FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM EDT
THURSDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT
20 NM.
&&
ENYEDI/GUILLETHazardous weather outlook, Sep 17, 1:25 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT TUE SEP 17 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-181000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
225 PM EDT TUE SEP 17 2013
...LAKE WIND ADVISORY FOR COASTAL SOUTHEAST GEORGIA AND PORTIONS OF THE
NORTHEAST FLORIDA COAST THROUGH WEDNESDAY...
...ELEVATED RIP CURRENT RISK THIS WEEK...
...LOCALLY HEAVY RAIN BANDS POSSIBLE ALONG THE COAST THROUGH
TONIGHT...
...SMALL CRAFT ADVISORIES FOR THE COASTAL WATERS TONIGHT
INTO THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON THROUGH WEDNESDAY AS A FRONTAL BOUNDARY SLIDES SOUTHWARD
ACROSS THE AREA. WINDY NORTHEAST FLOW ALONG THE COAST AND NEAR THE
FRONTAL BOUNDARY WILL CREATE THE POTENTIAL FOR WAVES OF LOCALLY HEAVY
RAINFALL. WINDS WILL NEAR 20 MPH TONIGHT WITH GUSTS UP TO 30 MPH ALONG
THE SOUTHEAST GEORGIA COAST AND PORTIONS OF NORTHEAST FLORIDA GENERALLY
NORTH OF SAINT AUGUSTINE.
DETERIORATING CONDITIONS ARE EXPECTED ACROSS THE COASTAL WATERS...WITH
SMALL CRAFT ADVISORIES IN EFFECT. A MODERATE RISK OF RIP CURRENTS
WILL PREVAIL AT AREA BEACHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL PREVAIL THROUGH THE
WEEKEND. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG THE COAST
IN NARROW RAIN BANDS WEDNESDAY. WINDY CONDITIONS WILL PREVAIL
WEDNESDAY AND THURSDAY.
BUILDING SURF AND STRONG ONSHORE FLOW WILL RESULT IN AN ELEVATED
RISK OF RIP CURRENTS THROUGH AT LEAST THURSDAY...WITH A HIGH
RISK OF RIP CURRENTS POSSIBLE WEDNESDAY. MINOR COASTAL FLOODING IS
POSSIBLE DURING THE TIMES OF HIGH TIDE LATE WEDNESDAY AND THURSDAY.
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE COASTAL
WATERS THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Sep 17, 8:09 AM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
909 AM EDT TUE SEP 17 2013
GAZ154-171400-
COASTAL GLYNN-
909 AM EDT TUE SEP 17 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
GLYNN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
1000 AM EDT...
AT 909 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF SEA ISLAND...MOVING
SOUTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND SEA ISLAND...ST. SIMONS...GLYNN HAVEN...COUNTRY CLUB
ESTATES...JEKYLL ISLAND AND BRUNSWICK THROUGH 1000 AM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3124 8128 3120 8126 3120 8132 3116 8135
3113 8134 3113 8138 3111 8139 3100 8140
3109 8157 3113 8156 3112 8160 3129 8141
3128 8133 3129 8128 3126 8125 3125 8125
TIME...MOT...LOC 1309Z 042DEG 9KT 3123 8131
ENYEDILocal storm report, Sep 17, 8:14 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
914 AM EDT TUE SEP 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND GST JEKYLL ISLAND 31.04N 81.42W
09/17/2013 M39 MPH GLYNN GA MESONET
THE WEATHERFLOW MESONET SITE ON JEKYLL ISLAND MEASURED A
THUNDERSTORM WIND GUSTS FROM THE ENE OF 39 MPH.
&&
AENYEDISpecial weather statement, Sep 17, 8:18 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
918 AM EDT TUE SEP 17 2013
FLZ024-171400-
NASSAU-
918 AM EDT TUE SEP 17 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN NASSAU
COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1000 AM EDT...
AT 918 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
FERNANDINA BEACH TO FERNANDINA BEACH...MOVING SOUTHWEST AT 10 MPH.
THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FERNANDINA BEACH
THROUGH 1000 AM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. WATERSPOUTS MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING...AND BRIEFLY MOVE INLAND BEFORE
QUICKLY DISSIPATING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3063 8143 3056 8149 3066 8158 3073 8150
3071 8147 3071 8146 3071 8143 3070 8142
TIME...MOT...LOC 1318Z 028DEG 9KT 3074 8146 3067 8144
ENYEDILocal storm report, Sep 17, 8:28 AM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
928 AM EDT TUE SEP 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM WATER SPOUT 4 N TALBOT ISLAND 30.53N 81.41W
09/17/2013 AMZ452 FL BROADCAST MEDIA
TV MEDIA RECEIVED A REPORT OF WATERSPOUTS OFFSHORE OF
AMELIA ISLAND.
&&
KGUILLETSpecial weather statement, Sep 17, 9:06 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1006 AM EDT TUE SEP 17 2013
FLZ024-025-171430-
DUVAL-NASSAU-
1006 AM EDT TUE SEP 17 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
DUVAL AND EXTREME EASTERN NASSAU COUNTIES FOR STRONG WINDS AND FUNNEL
CLOUDS VALID UNTIL 1030 AM EDT...
AT 1004 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE WATERSPOUT NEAR THE EAST COAST OF SOUTHERN AMELIA
ISLAND...SOUTH OF AMELIA CITY. MOVEMENT IS TO THE SOUTHWEST AT 10
MPH. STRONG GUSTY WINDS CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3048 8148 3057 8148 3059 8144 3049 8144
TIME...MOT...LOC 1404Z 029DEG 9KT 3056 8144
ZIBURA
Heavy Rain, Glynn
- When
- September 17, 1:45 PM EST to 2:45 PM EST
- Where
- Glynn County, Glynn Haven
- Reported by
- Trained Spotter
- Coordinates
- 31.180, -81.380
A spotter measured 2.67 inches of rainfall between 2:45 pm and 3:45 pm. Storm total was 2.82 inches.
Heavy Rain, Glynn
- When
- September 17, 3:00 PM EST
- Where
- Glynn County, 1.9 mi ESE of Dock Jct
- Reported by
- Trained Spotter
- Coordinates
- 31.220, -81.490
Locally heavy rainfall produced minor street flooding along roads near the Glynn Place Mall.
Thunderstorm Wind, Camden
- When
- September 17, 3:30 PM EST
- Where
- Camden County, 1.37 mi ESE of Kingsland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 30.790, -81.660
Power lines were blown down in Kingsland.
Heavy Rain, Camden
- When
- September 17, 4:20 PM EST
- Where
- Camden County, 0.59 mi W of Colesburg
- Reported by
- Public
- Coordinates
- 30.920, -81.710
There was about 6 inches of standing water in yards and driveways in the town of Colesburg.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, September 17, 2013$90,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Colorado, September 17, 2013$47,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Utah, September 17, 20132 in hail · 8 events
- Hail and Damaging Winds in North Dakota, September 17 to 18, 20132 in hail · 8 events
- Drought in Texas, September 17 to 30, 20136 events
- Hail and Damaging Winds in Wyoming, September 17, 2013$1,000 · 1.25 in hail · 6 events
- Damaging Winds in Montana, September 17, 201372 kt wind · 6 events
- Drought in Mississippi, September 17 to 24, 20135 events
- Drought in Illinois, September 17 to 30, 20134 events
- Drought in Arkansas, September 17 to 24, 20134 events
- Tornadoes and Hail in Idaho, September 17, 2013EF0 · 4 events
- Frost and Freeze in New York, September 17, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472257, 472256, 472259, 472258.